Texas, 2022Drought in Texas, May 1 to 31, 2022
May 1 to 31, 2022 · NWS SJT · 23 events in 23 counties and zones
The drought continued and intensified across much of the area, besides Crockett County, during the month of May.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The drought continued and intensified across much of the area, besides Crockett County, during the month of May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 30, 11:26 PM CST, 34 minutes earlier.
Area forecast discussion, Apr 30, 11:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1226 AM CDT Sun May 1 2022
...New AVIATION...
.SHORT TERM...
(This evening through Sunday)
Issued at 234 PM CDT Sat Apr 30 2022
The main concern in the short term is a chance of severe
thunderstorms late tomorrow afternoon and evening.
A cold front has moved south of the forecast area this afternoon,
with breezy north winds and drier air in its wake. Clear skies
expected for the rest of the afternoon, with an elevated fire
danger across the far west. Expect winds to die down by sunset,
before veering to the east, then southeast overnight. As winds
shift around to the southeast, low level moisture will make a
quick return, with low clouds moving in by morning.
An upper low will move eastward into the Four Corners area by
Sunday afternoon, as a dryline takes shape over far west Texas. A
shortwave trough moving into the Panhandle tomorrow afternoon
combined with an eastward moving dryline and afternoon heating
will result in thunderstorms across the Permian Basin and South
Plains. A few supercell thunderstorms will be possible, with hail,
high winds and isolated tornadoes. A few of these storms will
reach the western counties of the forecast area during the
evening.
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 247 PM CDT Sat Apr 30 2022
...An active weather pattern is expected next week...
Starting Sunday night, showers and thunderstorms are expected to
be ongoing to our west and northwest by the evening hours, with
scattered thunderstorms moving into our area. The best coverage of
storms is expected to be north of a Sterling City to Brownwood
line, but scattered storms are also expected for the southern half
of the area. As has been discussed previously, some of these
storms could be severe, with the main concerns being large hail
and damaging wind gusts. These thunderstorms should end late
Sunday night/early Monday morning. The upper level low will still
be in the souther/central plains Monday afternoon. This will put
us in southwest flow aloft, with some lagging shortwave energy
moving through the area aloft. With a dryline expected to push
into our eastern counties Monday afternoon, we could see
additional storms Monday afternoon mainly east of a Brownwood to
Junction line. Expect a relative lull in precipitation chances on
Tuesday.
On Wednesday, a somewhat similar pattern to Sunday is expected to
develop as an upper level low moves from the northern/central
Rocky Mountains east into the central plains area. Smaller scale
details are unclear at this time, but a dryline is expected to
sharpen up to our west Wednesday afternoon, while a cold front
also moves south into the area during the overnight hours, both of
which could provide a focus for thunderstorm development. In
addition, deep layer shear values are expected to be 40 knots or
greater, and mid level lapse rates will be 7.5 degrees Celsius or
higher. With all that in mind, showers and thunderstorms will
again be possible Wednesday into Thursday. And there is a chance
that some of these storms could be severe Wednesday afternoon into
Wednesday night.
Expect showers and storms to end by late Thursday, with generally
dry weather for Friday, along with warming temperatures,
especially by next Saturday. Highs from Monday through Thursday
are expected to be generally in the mid 80s to near 90, with
mid/upper 90s coming back into the forecast next weekend.
&&
.AVIATION...
(06Z TAFS)
Issued at 1224 AM CDT Sun May 1 2022
VFR conditions currently present at all sites. A warm frontal
boundary is just south of our CWA and will begin pushing north
through the overnight hours. Not only will this gradually shift
winds to the southeast, this will increase moisture across the
area. MVFR ceilings are expected to build north after 08Z
affecting all terminals except KABI. There may be some light
showers with this front so have included a VCSH group at KJCT and
KSOA for the overnight and early morning hours. The MVFR ceilings
should lift to VFR by late morning/early afternoon. All sites are
expected to see gusts increase generally after 15Z. We are
watching for the potential for convection after 0Z Monday,
affecting primarily our western terminals so have added a VCTS for
now to account for the possibility of storms but this will need
to honed as we get closer.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 86 64 89 56 / 30 60 20 0
San Angelo 87 65 91 62 / 40 50 10 0
Junction 86 65 85 65 / 30 50 30 0
Brownwood 87 65 84 62 / 30 60 20 0
Sweetwater 84 64 91 55 / 40 60 10 0
Ozona 83 65 89 63 / 30 50 10 0
Brady 86 66 83 65 / 30 50 20 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...08
LONG TERM....20
AVIATION...50
Hazardous weather outlook, Apr 30, 1:22 PM CST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
222 PM CDT Sat Apr 30 2022
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
222 PM CDT Sat Apr 30 2022
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a slight risk of severe thunderstorms Sunday evening,
mainly along and west of a Haskell to San Angelo to Sonora line.
As an upper level low pressure system approaches from the west,
thunderstorms will develop along the dryline over far west Texas.
These storms should move eastward during the afternoon and
evening, reaching the western Big Country and Concho Valley
between 6 pm and midnight. Large hail, damaging winds, and
isolated tornadoes will be possible wit the strongest storms.
Another round of severe thunderstorms will be possible Wednesday
into early Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Sunday and Wednesday.
Drought, Haskell
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe to extreme drought conditions across Haskell County during the month of May.
Drought, Throckmorton
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate to severe drought conditions across Throckmorton County during the month of May.
Drought, Fisher
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Fisher forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe to extreme drought conditions across Fisher County during the month of May.
Drought, Jones
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe to extreme drought conditions across Jones County during the month of May.
Drought, Shackelford
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe to extreme drought conditions across Shackelford County during the month of May.
Drought, Nolan
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Nolan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe/extreme/exceptional drought conditions across Nolan County during the month of May.
Drought, Taylor
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Taylor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe to extreme drought conditions across Taylor County during the month of May.
Drought, Callahan
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Callahan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe to extreme drought conditions across Callahan County during the month of May.
Drought, Sterling
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Sterling forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe/extreme/exceptional drought conditions across Sterling County during the month of May.
Drought, Coke
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Coke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe to extreme drought conditions across Coke County during the month of May.
Drought, Runnels
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Runnels forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.831, -99.976 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe to extreme drought conditions across Runnels County during the month of May.
Drought, Coleman
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Coleman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe/extreme/exceptional drought conditions across Coleman County during the month of May.
Drought, Brown
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme to exceptional drought conditions across Brown County during the month of May.
Drought, Irion
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Irion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe to extreme drought conditions across Irion County during the month of May.
Drought, Tom Green
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Tom Green forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe/extreme/exceptional drought conditions across Tom Green County during the month of May.
Drought, Concho
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Concho forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.327, -99.864 (the zone’s center; the record gives no point)
The US Drought Monitor indicated mainly exceptional drought conditions across Concho County during the month of May.
Drought, McCulloch
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- McCulloch forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.199, -99.347 (the zone’s center; the record gives no point)
The US Drought Monitor indicated mainly exceptional drought conditions across McCulloch County during the month of May.
Drought, San Saba
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- San Saba forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.155, -98.818 (the zone’s center; the record gives no point)
The US Drought Monitor indicated mainly exceptional drought conditions across San Saba County during the month of May.
Drought, Schleicher
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Schleicher forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.897, -100.539 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate to severe drought conditions across Schleicher County during the month of May.
Drought, Sutton
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Sutton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.498, -100.538 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate to severe drought conditions across Sutton County during the month of May.
Drought, Menard
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Menard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
The US Drought Monitor indicated mainly extreme drought conditions across Menard County during the month of May.
Drought, Kimble
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Kimble forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe to extreme drought conditions across Kimble County during the month of May.
Drought, Mason
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Mason forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme to exceptional drought conditions across Mason County during the month of May.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in North Dakota, May 1, 20222 deaths · $30,000 · 1 event
- Wildfire in New Mexico, May 1 to 13, 202210 injured · $11 million · 1 event
- Wildfire in New Mexico, May 1 to 31, 20223 injured · $100 million · 1 event
- Tornadoes and Flash Flood in Texas, May 1, 2022$911,000 · EF2 · 26 events
- Drought in South Dakota, May 1 to 31, 2022$34 million · 17 events
- Drought in Iowa, May 1 to 31, 2022$1.7 million · 4 events
- Flash Flood and Heavy Rain in Hawaii, May 1 to 2, 2022$1.2 million · 5 events
- Drought in Nebraska, May 1 to 31, 2022$392,000 · 2 events
- Damaging Winds in West Virginia, May 1, 2022$222,000 · 50 kt wind · 10 events
- Tornado and Hail in Texas, May 1 to 2, 2022$5,000 · EF0 · 55 events
- Drought in New Mexico, May 1 to 31, 202241 events
- Drought in California, May 1 to 31, 202240 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030612, 1030613, 1030614, 1030615, 1030616, 1030617, 1030618, 1030619, 1030620, 1030621, 1030622, 1030623, 1030626, 1030627, 1030629, 1030630, 1030631, 1030632, 1030634, 1030635, 1030636, 1030638, 1030639.